Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 7, 2002, 6:06 PM EDT for Charles City County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2002, 6:06 PM EDT (22:06 UTC)
- Expired
- May 7, 2002, 6:25 PM EDT
- In force
- 19 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Charles City County, VA
The radar
The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 072206 SVRAKQ VAC036-072225- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 606 PM EDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA * UNTIL 625 PM EDT * AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WAYSIDE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REACH WAYSIDE AROUND 610 PM BARNETTS AROUND 615 PM NEW HOPE AND CHARLES CITY AROUND 620 PM HOLDCROFT AND RUSTIC AROUND 625 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. $$ NS && LAT...LON 3742 7726 3733 7730 3723 7689 3744 7686
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:35 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 7, 2:35 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 235 PM EDT TUE MAY 7 2002 LATEST VISIBLE IMAGERY SHOWS SUNNY CONDITIONS OVER SE VA...WITH MOSTLY CLOUDY CONDITIONS OVER NRN AND WRN SECTIONS. A FEW SHOWERS MADE THEIR WAY ACRS NRN PORTIONS OF CWA TODAY...BUT LITTLE ELSE HAS DEVELOPED...AS WESTERLY WINDS AND ASSOC DOWNSLOPE HAVE HELPED INHIBIT THIS. LATEST SFC ANALYSIS SHOWING WEAK COLD FRONT DROPPING S THROUGH OHIO AND INDIANA. AS HIGH MOVES FROM GRTLKS TO NEW ENGLAND...THIS FRONT IS PROGGED TO BACK DOOR ACROSS THE REGION OVERNIGHT AND WEDNESDAY...DROPPING TEMPS FOR TOMORROW...AND POSSIBLY FOCUSING SOME SHOWER AND TSTM ACTIVITY TONIGHT. MODELS HAVE THIS REPRESENTED...AIDED BY WEAK LOW ALONG FRONT AS IT DROPS THROUGH THE AREA. THE INSTABILITY APPEARS SUFFICIENT FOR TSTMS IF WE GET ANYTHING GOING THIS EVENING. OVERNIGHT...WILL GO WITH JUST CHC OF SHOWERS NE NC COUNTIES WITH FROPA. AVN HAS BEEN THE MOST CONSISTENT WITH THE BACK DOOR FEATURE...AND OTHER MODELS HAVE FALLEN MORE IN LINE WITH AVN SOLN...SUCH THAT THE FRONT STALLS OUT S AND W OF CWA ON WED...THEN TRIES TO RETURN AS A WARM FRONT WED NIGHT. THIS MEANS LOWER TEMPS...AND STABLE AMS FOR WED. OVERRUNNING SHOWERS POSSIBLE WED AFTN AND NIGHT...AT LEAST OVER WRN ZONES...BUT GO WITH DRY FCAST FOR NE ZONES. THU...AREA BREAKS INTO WARM SECTOR...BUT PRERONTAL TROF STILL WARRANTS CHC OF AFTN TSTMS OVER WRN SECTIONS. FRONT SWEEPS FROM NW TO SE THU NIGHT AND FRI MORNING...WITH SHOWERS LINGERING FRI SRN ZONES. FINALLY...A RAIN FREE DAY SATURDAY AS HIGH BUILDS IN. WILL KEEP PRECIP CHCS SUN AND MON WITH WAA THEN NEXT COLD FROPA...FOLLOWED BY DRY DAY TUE. MARINE...NO FLAGS...ALTHOUGH SEAS COULD PUSH 5 FT ON WED...WITH ELY SURGE. FCSTID = 18 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
In the hours before
Special weather statement, May 7, 5:28 PM EDT, 38 minutes before
VAZ063-070-071-072345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 528 PM EDT TUE MAY 7 2002 AT 525 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS CUMBERLAND...AMELIA...GOOCHLAND AND WESTERN CHESTERFIELD COUNTIES. THESE STORMS ARE MOVING EAST AROUND 30 MPH AND WILL MOVE ACROSS THE RICHMOND METRO AREA BETWEEN 545 AND 645 PM. WIND GUSTS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. ALSO...RAINFALL AMOUNTS OF UP TO AN INCH PER HOUR WILL LIKE RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATIONS. RUSNAK
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:50 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Henrico | 15 min |
| May 7, 6:30 PM EDT | Severe Thunderstorm Warning | AKQ | James City, York, City of Williamsburg | 30 min |
| May 7, 6:47 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 18 min |
| May 7, 7:00 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 30 min |
| May 7, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 32 min |
| May 7, 7:10 PM EDT | Special Marine Warning | AKQ | 50 min | |
| May 7, 7:11 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George | 19 min |
| May 7, 7:23 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 32 min |
| May 7, 7:29 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 31 min |
| May 7, 7:52 PM EDT | Special Marine Warning | AKQ | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.